Tamoxifen-associated portal vein thrombosis causing severe oesophageal variceal bleeding

BMJ Case Rep. 2015 Aug 27:2015:bcr2015209988. doi: 10.1136/bcr-2015-209988.

Abstract

A 46-year-old woman with medical history of breast cancer on tamoxifen presented with syncope. On arrival to the hospital, the patient developed massive haematemesis and a subsequent esophagogastroduodenoscopy revealed oesophageal varices without any known history of liver disease. Further evaluation identified portal vein thrombosis probably caused by tamoxifen use.

Publication types

  • Case Reports

MeSH terms

  • Antineoplastic Agents, Hormonal / adverse effects*
  • Blood Transfusion
  • Breast Neoplasms / drug therapy
  • Breast Neoplasms / prevention & control*
  • Chemotherapy, Adjuvant / adverse effects*
  • Endoscopy, Digestive System
  • Esophageal and Gastric Varices / chemically induced*
  • Esophageal and Gastric Varices / complications
  • Esophageal and Gastric Varices / pathology
  • Female
  • Gastrointestinal Hemorrhage / chemically induced*
  • Humans
  • Middle Aged
  • Portal Vein
  • Syncope / etiology
  • Tamoxifen / adverse effects*
  • Treatment Outcome
  • Venous Thrombosis / chemically induced*
  • Venous Thrombosis / complications
  • Venous Thrombosis / pathology

Substances

  • Antineoplastic Agents, Hormonal
  • Tamoxifen